Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 165, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 20, 2017, 4:43 PM CDT for Dale County, Alabama. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 4:43 PM CDT (21:43 UTC)
- Expired
- May 20, 2017, 5:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dale County, AL
The radar
The Ft Rucker radar (KEOX), 19 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:00 PM CDT | TSTM WND DMG | 2 Sse Greater Salem Chu, AL | TREES REPORTED DOWN ON COUNTY RD 108 |
| May 20, 5:00 PM CDT | TSTM WND DMG | 5 Ssw Ariton, AL | TREES REPORTED DOWN ON COUNTY RD 11 |
| May 20, 5:00 PM CDT | NON-TSTM WND DMG | 5 Ssw Ariton, AL | TREES REPORTED DOWN ON COUNTY RD 11 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1491 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503
WUUS52 KTAE 202143
SVRTAE
ALC045-202215-
/O.NEW.KTAE.SV.W.0165.170520T2143Z-170520T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
443 PM CDT SAT MAY 20 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Dale County in southeastern Alabama...
* Until 515 PM CDT
* At 443 PM CDT, a severe thunderstorm was located near Newton, or
near Ozark, moving north at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Daleville, Fort Rucker, Ozark, Newton, Ariton, Hunt Field,
Waterford, Dill, Hooper Stage Field, Knox Field, Mabson, Arguta,
Ewell, Cairns Aaf, Dale County Lake, Marley Hill, Phillips
Crossroads, Hwy 231 Pea River Bridge, Greater Salem Church and
Skipperville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3127 8558 3127 8573 3149 8579 3162 8579
3162 8546
TIME...MOT...LOC 2143Z 172DEG 24KT 3136 8564
HAIL...0.75IN
WIND...60MPH
$$
09-FOURNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:53 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 20, 2:53 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
353 PM EDT Sat May 20 2017
.NEAR TERM [Through Tonight]...
Deep layer moisture continues to increase ahead of an approaching
upper level trough and associated cold front. Scattered convection
currently lifting northward mainly over SE AL and our Georgia zones
will diminish later this evening. However, new convective
development, possibly an MCS will approach and move into our western
zones overnight. PoPs will be tapered from likely (70%) far west to
chance (30-40%) for most of the eastern Big Bend. Lows will be in
the lower 70s.
.SHORT TERM [Sunday Through Monday Night]...
Deep layer ridging will gradually break down through the period as
a shortwave moving through the Great Lakes region amplifies and
spreads into the Mississippi Valley. At the surface, a frontal
boundary will just be entering the Southeast on Sunday and will
only gradually move towards the Tri-State region as steering flow
remains mostly zonal as the upper trough slowly amplifies.
On the mesoscale, the aforementioned MCS (whose evolution is still
a bit uncertain) should be moving through southeast Alabama and
the Florida panhandle early Sunday morning. This complex should
generally trend towards moving into the Gulf through the morning.
This should tend to limit convection west of a line from
Tallahassee through Albany during the afternoon, with
outflow/seabreeze driven convection expected to the east. While
the front won't be in our area by Sunday night, more convection
moving off of the front could enter the region overnight. On
Monday, with the front reaching our westernmost Alabama and
Florida counties, convection will likely be driven by the front as
well as the seabreeze further to the east. Overnight on Monday, a
southern stream shortwave will enhance convection along the front
along and west of a line from Albany through Panama city.
Due to the potential for a couple MCS' as well as the multiple
forcing mechanism, this solution is highly fluid and uncertain.
However, regardless of exactly how it plays out, it appears as
though most of the region should pick up a fair amount of QPF.
Through Monday night, average rainfall amounts could range from an
inch in the southeast Big Bend to 3-4" across the far western
Panhandle and southeast Alabama. Widespread severe weather is not
expected though an isolated strong to severe storm with the main
threat being damaging winds will be possible
.LONG TERM [Tuesday Through Saturday]...
With the cold front still lingering across the region on Tuesday,
it appears as though another southern stream wave will energize
the front once again late on Tuesday. It won't be until Wednesday
evening that the main northern stream trough will have moved far
enough southeast to force the cold front through the region. In
its wake dry conditions will prevail through the period with
possibly one night of lows in the upper 50s and an afternoon in
the lower 80s.
&&
.AVIATION [Through 18Z Sunday]...
Sct to numerous SHRA/TSRA will briefly drop VSBYs to MVFR levels
this afternoon into the evening, especially at DHN and ABY. Most
if not all convection will diminish later this evening but is
expected to return overnight as an MCS moves into our western
zones.
&&
.MARINE...
Borderline Cautionary level winds will continue through this
evening before light winds and low seas will prevail through
Monday night. As the front nears and then passes Tuesday through
Thursday, wind should increase to at least Cautionary levels and
possibly Advisory. Showers and thunderstorms should be expected
through Wednesday night.
&&
.FIRE WEATHER...
No fire weather concerns are anticipated through the next few days
with light winds and RH values remaining too high to meet critical
thresholds.
&&
.HYDROLOGY...
Widespread average rainfall amounts from now until Wednesday night
could range from 3" over the southeast Big Bend to 6" over the
western Panhandle. Isolated higher amounts a couple inches higher
will be possible as well. Latest ensemble guidance indicates that
these amounts could push our more sensitive rivers (Shoal,
Choctawhatchee, Ochlockonee, etc.) into Action stage. By Thursday
or Friday. These amounts still remain rather uncertain, so pay
attention to changes over the next few days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 71 86 71 85 71 / 30 50 30 60 30
Panama City 74 79 73 80 74 / 60 80 50 50 40
Dothan 71 83 69 86 69 / 50 80 50 50 60
Albany 71 86 69 86 70 / 40 50 50 50 60
Valdosta 70 86 70 83 71 / 40 70 40 70 30
Cross City 70 89 71 88 72 / 40 50 20 40 20
Apalachicola 75 86 73 85 74 / 30 50 40 50 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
for Coastal Bay-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Barry
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Barry
MARINE...Harrigan
FIRE WEATHER...Lahr
HYDROLOGY...HarriganNearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.